MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30
Model Number 470430-06
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/17/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the stapler 30 instrument involved with this complaint and completed the device evaluation.Failure analysis confirmed the reported complaint; however, could not replicate it.The stapler 30 instrument was found to have a shifting failure based on the log review, but was not replicated in-house.The mcs logs showed error code 22030, indicting the shifting failure occurred from shifting to fire from roll.The stapler was tested in-house and it passed initialization, clamping, firing, and unclamping without any issues.The root cause was not determinable/applicable.Further evaluation found additional issues that were not reported by the customer and not related to the reported event.The stapler 30 instrument had a reload recognition failure based on the log review and during the in-house testing.The msc logs showed error 1164.The dsp logs indicated the reload color was selected manually.Upon visual inspection, the instrument was found to have a broken conductor wire, likely causing the reload recognition failures.The electrical continuity was tested and failed.The root cause is typically attributed to user mishandling/misuse.The stapler 30 instrument was also found to have a bent steering hypo-tube cable at the wrist.The damage is aligned with the conductor wire damage.The root cause is typically attributed to user mishandling/misuse.Additionally, the instrument had one or more of the housing snaps broken.The root cause is typically attributed to user mishandling/misuse.The instrument had 29 uses remaining.A review of the site's complaint history does not reveal any additional complaints involving this product.An instrument log review was conducted, which resulted in the following findings: the logs show the customer last used the stapler 30 instrument part# 470430-06 lot# t101808-13-0001 during a splenectomy procedure on system sl0186.The instrument had 29 lives remaining.This last usage of the device per the log review matches the reported event date, indicating that the instrument was not used after the date of the reported event.A review of the site's system logs for the reported procedure date was conducted.Investigation revealed the following possible related system errors: 1164 ¿ no stapler cartridge found in the stapler on usm 3, 22030 ¿ a stapler 30 failed in its operation on usm 3 ¿ failure mode: shifting failure/shifting to fire from roll stapler 30 / sn:(b)(4).No image or procedure video was provided for review.Based on the information provided, this event is being reported due to the following conclusion: during a da vinci-assisted surgical procedure, it was alleged that the stapler 30 instrument fired and then froze.The instrument release key was used to successfully remove the instrument from the vessel on which it was clamped, without any injury to the patient.While there was no report of any patient harm, adverse outcome or injury, recurrence of the reported failure mode could cause or contribute to an adverse event.
 
Event or Problem Description
It was reported that during a da vinci-assisted splenectomy surgical procedure, the stapler 30 instrument was fired but then froze.The customer had to use the unlock key to remove the instrument.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the reporter indicated that the stapler 30 instrument was inspected prior to use and no damage was observed.It was noted that the reported issue occurred during the first use of the stapler instrument.The reporter informed that at the time, the surgeon was attempting to staple the artery of the spleen.At the time the surgeon tried to staple across the artery, an error popped up stating the stapler malfunctioned and was locked.The reporter informed a stapler key required message was observed.A white reload was used at the time because the target was a vessel.It was confirmed that the stapler 30 instrument jaws were stuck on tissue and the stapler release kit (srk) was used successfully to remove the instrument from the patient.There was no observation of tissue tension nor tissue bunching.No adverse effect to the patient tissue was observed and there was no need to remove any tissue.Once the stapler was removed, the reporter confirmed there was no staple stuck in the instrument jaw.No malformed staples were observed once the stapler instrument was removed.The surgeon did not encounter any clips, staples, or any other hard material between the instrument jaws.The reporter confirmed the stapler instrument did not drag/push tissue and no staples fell into the patient.It was noted that the tissue was not calcified nor was exposed to radiation or chemotherapy prior to the procedure.Prior to firing, the reporter informed the surgeon did not experience any clamping issues and noted the hold time was greater than fifteen seconds.It was confirmed that no fragments fell into the patient.The reload would not be returning to intuitive for analysis; however, the instrument will be returned.There was no video/image available for review.The reporter confirmed the procedure was completed robotically with no patient injury or harm.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 30
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
MDR Report Key12458006
Report Number2955842-2021-11113
Device Sequence Number1207467
Product Code NAY
UDI-Device Identifier00886874112700
UDI-Public(01)00886874112700(10)T10180813
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K152421
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 08/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470430-06
Device Catalogue Number470430
Device Lot NumberT10180813 0001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/18/2021
Initial Report FDA Received Date09/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES